Alert archive / Tennessee / Flash Flood Warnings in 2005
Flash Flood Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 22, 2005, 1:12 AM EDT for Campbell County, Scott County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2005, 1:12 AM EDT (05:12 UTC)
- Expired
- Jul 22, 2005, 3:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Campbell County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2969 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 220515 FFWMRX TNC013-151-220715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 112 AM EDT FRI JUL 22 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN CAMPBELL COUNTY IN EAST TENNESSEE NORTHEASTERN SCOTT COUNTY IN EAST TENNESSEE * UNTIL 315 AM EDT * AT 106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS OVER NORTHEAST SCOTT AND NORTHWEST CAMPBELL COUNTIES. DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS TO BE AROUND FOUR INCHES IN THE PAST FEW HOURS. AN ADDITIONAL INCH OR TWO WILL BE POSSIBLE OVER THE NEXT HOUR OR TWO. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... KETCHEN...JELLICO AND INDIAN MOUNTAIN STATE PARK. FLOOD WATERS WILL LIKELY MOVE DOWN CAPUCHIN CREEK...BAIRD CREEK... AND HATFIELD CREEK OVER THE NEXT HOUR OR TWO. BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING. IF YOU SEE FLASH FLOODING...ACT NOW MOVE TO HIGHER GROUND IMMEDIATELY GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING SITUATION. LAT...LON 3633 8443 3633 8419 3660 8411 3660 8437 $$ DMG
1 follow-up statement
000 WGUS74 KMRX 220616 FFSMRX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 214 AM EDT FRI JUL 22 2005 TNC013-151-220715- CAMPBELL TN-SCOTT TN- 214 AM EDT FRI JUL 22 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 315 AM EDT FOR NORTHEASTERN SCOTT AND NORTHWESTERN CAMPBELL COUNTIES... AT 209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT BETWEEN THREE AND FOUR INCHES OF RAIN HAS FALLEN OVER NORTHEAST SCOTT AND NORTHWEST CAMPBELL COUNTIES IN THE PAST THREE HOURS. AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE IN THE NEXT HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... KETCHEN...JELLICO...INDIAN MOUNTAIN STATE PARK AND ELK VALLEY. BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING. NEVER DRIVE INTO FLOODED AREAS. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING SITUATION. IF YOU FIND YOUR CAR SUDDENLY SURROUNDED BY FLOOD WATERS...GET OUT IMMEDIATELY AND GO TO HIGHER GROUND MOST PEOPLE WHO DIE IN FLOODS, DIE IN THEIR CARS. LAT...LON 3633 8452 3633 8419 3660 8411 3660 8443 $$ DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:29 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 21, 11:29 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1129 PM EDT THU JUL 21 2005 .DISCUSSION... MCS REALLY GETTING ITS ACT TOGETHER ACROSS ILLINOIS AND INDIANA. AFTER LOOKING AT THE LATEST MODEL RUNS...QUITE UNSTABLE AIRMASS WITH PLENTY OF MOISTURE WILL AWAIT THUNDERSTORM COMPLEX EARLY FRIDAY MORNING. LIFTED INDICES OF -4 TO -6 WITH K INDICES OF NEAR 40. CAPES ACROSS THE NORTHERN PLATEAU WILL BE OVER 2000 J/KG...SO SEE NO REASON WHY COMPLEX WILL NOT MOVE INTO THE FORECAST AREA. I EXPECT STORMS TO MOVE INTO THE REGION BY 09-10Z. BOWING OF STORMS WITH POTENTIAL OF DAMAGING STRAIGHT LINE WINDS AND TORRENTIAL RAINS WILL BE MAIN CONCERN. WILL UP POPS FOR NORTHERN SECTIONS TO 50-60 PERCENT WITH 20-30 POPS SOUTH. HAVE ALSO INCREASED POPS FOR FRIDAY TO 60-70 PERCENT RANGE. WILL HAVE UPDATE OUT SOON. THANKS JKL AND BNA FOR COORDINATION. && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && DH
Hazardous weather outlook, Jul 21, 12:00 PM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1200 PM EDT THU JUL 21 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-221000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1200 PM EDT (1100 AM CDT) THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (REST OF TODAY AND TONIGHT)... HIGH PRESSURE AT THE SURFACE AND ALOFT WITH ABUNDANT LOW LEVEL MOISTURE...WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL IN A FEW STORMS. HOWEVER...NO SIGNIFICANT FLOODING OR SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION OVER THE WEEKEND...AFTERNOON HIGH TEMPERATURES WILL RISE WELL INTO THE 90S AT MANY LOCATIONS. THE COMBINATION OF THESE TEMPERATURES AND HIGH RELATIVE HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM AROUND 95 TO 105 DEGREES. THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE MEASURE OF HOW HOT IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO THE ACTUAL AIR TEMPERATURE. THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS. SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY. SOME HEAT WAVE SAFETY TIPS ARE... SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING THE COOLEST TIMES OF THE DAY. DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES. DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Special weather statement, Jul 21, 9:27 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 927 PM EDT THU JUL 21 2005 ...HOT AND MUGGY CONDITIONS EXPECTED THIS WEEKEND AND EARLY NEXT WEEK... .A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE SOUTHERN APPALACHIANS OVER THE WEEKEND...CAUSING AFTERNOON HIGH TEMPERATURES TO RISE WELL INTO THE 90S AT MANY LOCATIONS. THESE HIGH TEMPERATURES SHOULD BE THE WARMEST SO FAR THIS SUMMER...BUT NOT UNUSUALLY HOT OR RECORD HIGHS FOR THE SEASON. THE COMBINATION OF TEMPERATURES IN THE 90S AND HIGH RELATIVE HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM 95 TO 105 DEGREES. THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE MEASURE OF HOW HOT IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO THE ACTUAL AIR TEMPERATURE. THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS. SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY. NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-221030- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS... BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND... CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP... ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE... HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE... KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON... LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE... MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE... ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE... SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE 927 PM EDT THU JUL 21 2005 ...HIGH HEAT INDICES ANTICIPATED THIS WEEKEND AND EARLY NEXT WEEK... HEAT INDICES WILL RANGE AS HIGH AS 95 TO 105 DEGREES DURING THE AFTERNOONS...MAINLY SUNDAY...MONDAY AND TUESDAY. ACTUAL HIGH TEMPERATURES ARE EXPECTED TO TOP OUT MAINLY IN THE MID 80S TO UPPER 90S EACH DAY. THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD OCCUR OVER MUCH OF SOUTHEAST TENNESSEE. SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY. SOME HEAT WAVE SAFETY TIPS ARE... SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING THE COOLEST TIMES OF THE DAY...SUCH AS THE MORNING AND LATE EVENING. DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES. DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN. SUNBURN MAKES THE JOB OF HEAT DISSIPATION THAT MUCH MORE DIFFICULT. SPEND MORE TIME IN AIR CONDITIONED PLACES. REMEMBER TO THINK ABOUT YOUR PETS AS WELL. MAKE SURE YOUR OUTSIDE PETS HAVE ACCESS TO SHADE AND PLENTY OF CLEAN WATER. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DH
Local storm report, Jul 21, 11:30 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 PM EDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 2 E ENGLEWOOD 35.42N 84.45W
07/21/2005 MCMINN TN LAW ENFORCEMENT
SEVERAL TREES DOWN ALONG OLD FEDERAL RD. 2 MILES EAST OF
ENGLEWOOD NEAR THE MCMINN/MONROE COUNTY LINE. REPORTED BY
DISPATCH. RELAYED BY SPOTTER.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:59 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 20 min |
| Jul 22, 3:15 AM EDT | Flash Flood Warning | MRX | Campbell, Scott | 3 hr |
| Jul 22, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 36 min |
Nearby
Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.